During treatment for leukemia or lymphoma, a number of things can cause diarrhea. It could be radiotherapy to the area of the pelvis, chemotherapy drugs attacking the lining of your bowels, the stress of living with a cancer diagnosis, or even just those antibiotics your doctor put you on.
Here is everything you ever wanted to know about treatment-related diarrhea, but were perhaps afraid to ask.
How many bowel movements do I need to have before it is considered “diarrhea?”:
Diarrhea is defined as an increase in the number of bowel movements as well as an increase in how liquid they are. Typically, 3 loose movements in 24 hours is considered diarrhea. The first thing to do when you start having liquid stools is to document what you see (or, keep a “bowel blog”). This information may come in handy if you need to speak to a healthcare provider.
You will want to make note of the consistency of the stool (liquid, watery, color), whether or not there is any blood present (especially if you have low platelets), how many times you go, and how long it lasts for. Before taking anti-diarrhea medications, check with your doctor. If you get the green light, be sure to document what you take and how well it works.
Everything I eat passes right through me! Should I just stop eating?:
As soon as the diarrhea starts, cut high-fiber foods out of your diet. High-fiber foods include whole grains, oatmeal, raw fruits and vegetables, dried fruits like prunes, nuts and seeds.
There are definitely foods and drinks that can make the situation worse. Avoid dairy products, alcohol, caffeinated beverages, soda, greasy, hot or spicy foods as these can all aggravate diarrhea.
Try sticking to a clear fluid diet for a bit to give your bowels a break. Water, broth, or electrolyte replacing sports drinks are all great ways to replace fluids lost by diarrhea.It is very important to drink as many fluids as you can to prevent dehydration.
Once the bowel movements have slowed down, gradually increase your diet to toast, rice, applesauce and bananas. If you can tolerate those, slowly progress to scrambled eggs or canned fruit without the skins. Continue to adjust your diet when the diarrhea has resolved.
Can I take medications to make the diarrhea stop?:
It is best to follow your healthcare provider's advice about anti-diarrhea drugs such as Imodium, Lomtil or Pepto-Bismol. First of all, your doctor will want to be sure the diarrhea is a side effect of your treatment, and not being caused by an infection. Secondly, they may be able to prescribe you something stronger than what you can get over the counter.
My rectum is so sore! What can I do?:
No matter what the commercials may tell you, any toilet tissue can feel like sandpaper when you have wiped often enough. Moist wipes, either store-bought or homemade, can be a lot easier on your tender skin. Spritzing the area with water before wiping can also help.
If you have a low immune system, skin breakdown around your rectum can be a haven for infection, so keep the area very clean and dry. Applying a cream with a high zinc oxide content, such as Desitin or Calmoseptine, can help to provide a skin barrier.
When should I get worried?:
You should call your healthcare provider if:
- Diarrhea continues for more than 24 hours
- You have pain or cramps
- You have blood in your stools
- You have a fever
- You feel dizzy or faint
- Your urine looks darker in color than usual
Summing it Up:
Diarrhea is a common side effect of both radiotherapy and chemotherapy in the treatment of leukemia, lymphoma, and other blood cancers. While it may be difficult to prevent diarrhea, you can help to minimize it. Give your bowels a break by switching to a clear fluid diet until it begins to subside, and ensure that you perform good hygiene after each bowel movement.
Martz, C.(2000) "Diarrhea" in Yarbro, C., Frogge, M., Goodman, M (eds.)Cancer Symptom Management, 2nd ed. Jones and Bartlett: Sudbury, MA. pp. 197- 209.